I despair of doctors, especially mine – I do wonder, quite sincerely, if they’re deliberately trying to kill me, or whether they take pleasure from screwing up my life?
Since I got out of APH my heart has been terrifyingly erratic, clattering along like a broken sludge-pump, always on the brink – and often way over the brink – of tachycardia,** and throwing up a trace as erratically contorted as a rained-on worm – not the neat, regular, peaks I should be getting.
**Tachycardia is an abnormally high heart rate, generally accepted as over 100bpm. I stay in the high nineties indefinitely; sod the numbers, that’s still tachycardia in my book.
And it finally dawned on me that my Diltiazem has been deleted from my meds by my consultant. Diltiazem, in conjunction with the beta-blocker Nebivolol, and after a lot of trial and error, kept my heart rate within the normal range, and my BP within a range that is eminently satisfactory. All that has gone to hell in a handbasket.
The other possibility is that I have PoTS . Perhaps I also have PoTS? How the bloody hell would I know when doctors fuck with my meds without consulting me? I’m the patient, dickweed – it’s my life you’re buggering up. TALK TO ME!
And if you’re wondering why I didn’t notice, it’s because almost everything in my medication regime has been changed in some way – one missing item just didn’t stand out – until now. I was definitely getting Diltiazem in hospital, albeit reduced to half the normal dose. It wasn’t in my take-home bag.
I ordered Diltiazem from my GP, on the repeat list that hasn’t yet been delivered, so the earliest I can get it is Tuesday afternoon, if I get it at all.
If, for any reason, I can’t get Diltiazem prescribed then I shall buy the bloody stuff. Not cheap at around £1 a day, but better than the alternative, which is to be completely disabled yet again by a heart that refuses to run smoothly (and which will inevitably give up the unequal struggle).
And I’ll come back to this in the morning, It’s now 02.00, I’m tired, and my legs are so swollen with fluid I can’t get my trousers off. If that doesn’t change I’ll have to cut them off come morning.
OK, now 06.30 Sunday and I’ve just cut my trousers off as my legs had swollen even more. Taken 80mg Furosemide. so the problem should begin to subside soon, but couldn’t delay cutting as my legs looked worryingly constricted, even more so than earlier. And they, and my feet, leak and smell of pee – an even more worrying development, though sadly not a new one.
Hmm… 08.30. No idea how or to where the last two hours slipped away, but gone they have. So, back on topic, why do I think I have PoTS?
Basic answer – I have all the symptoms. Granted, there might be other causes, but given that we already know my heart is buggered it does tend to point in that direction.
And very often I simply can’t breathe. This isn’t COPD breathlessness, in which the air wheezes reluctantly in and out while providing little or no benefit – this is like trying to breathe a vacuum and, frankly, it’s terrifying.
It certainly was the first time it happened, and familiarity hasn’t changed that. I was returning from one of my myriad small-hours pee excursion when, out of the blue, I had no breath…
And bugger me, just lost another 40 minutes – if I can’t stay awake this is never going to get finished!
So, no breath – managed to croak to a passing nurse “I think I’m dying,” only to be reassured I wasn’t and bundled back into bed. OK, I clearly wasn’t or I wouldn’t be bitching about it, but that, surely, was a situation outside a nurse’s remit to decide, and the duty doc should have been summoned (they pretty much lived on the ward anyway, so no hardship).
Anyway, before I doze off again, check out the PoTS symptoms here – I tick every box except those that are gender-specifically female. It is, I feel, certainly worth investigating.
However, since I can’t even get the drugs to treat an already-diagnosed condition, I’m probably screwed.